Try recording the joy of painting bbc4 it works every time for me if I want a post dinner nap. So soothing unless you wake up to see the completed work. The techniques are amazing.
I find that putting on something from BBC Sounds or a podcast on my tablet helps. I focus on that and it stops my mind whizzing round and I relax whilst I listen. I have to be careful what I listen to though - if its too interesting I start getting too involved and stay awake to listen. Not the desired effect at all! I find Round Britain Quiz is perfect.. Its pretty dull so I don't get involved, I never get the answers to the clues, but my body does relax whilst I think about them and I invariably drift off part way through.. There is also a website called Podquiz which works well because each quiz has 4 rounds and then a piece of music before the answers are given.. I find if I'm going to drift off it will often be during the music. I have noise cancelling headphones so I don't disturb my husband. I also have a pillow with a speaker in that I often use instead of the headphones.
My initial pill was anastrazole and I had insomnia 5 days out of 7
Swapped to exemestane for many side effects and it was about 3 out of 7
Tamoxifen didn't make any difference
now on letrozole and it's 2 nights out of 7 and if something wakes me as I am dropping off that is me for a few hours, wide awake.
What I do is take my Kindle to bed under the pillow - then I can read without putting the light on and waking himself who is usually snoring fit to bust (see waking above) - at least I can stay snuggled in bed and have something to do.
The other trick I have is 'writing a novel' in my head - I get couple of chapters in and by about 3-4 am I am nodding! One day I might put pen to paper!!
I also tried Amitryptyline but couldn't tolerate it either, it helps as a Histamine blocker.
Look up Mast Cell Activation Syndrome H1 and H2 blockers are used to treat it and the Piriton will dampen your histamine response
I had miserable side effects when I first started taking Letrozole, particularly joint pain and not sleeping well. On another retread the Letrozole side effects are discussed, and so I asked and was changed to Femera-the original rather than a generic, and I have to say, things are much better joint wise none or very little, and as for sleep I do wake up but go back to sleep easily, I do also take a 4mg Piriton, suggested by a surgeon friend, so at the moment, I'm ok. I asked the oncologist to prescribe Femera rather than Letrozole, or one gets given whatever is available and some have worse SE than others it seems.
I’ve been taking Letrozole for around 6 months now, and had similar issues with insomnia. In desperation I spoke to my GP, in the hope he might give me some kind of sleeping tablet as a short term measure. What he actually gave me is a very low dose of Amiltryptiline, which is an anti-depressant and painkiller. I take 10mg every night, that’s around a quarter of the normal dose.
it’s worked really well for me. If I wake up during the night, I seem to get back to sleep quite quickly. I try to go to bed around the same time every night, taking my tablets around 10.45 pm. Then I get up between 7.30 and 8 a.m, and don’t need to nap during the day at all.
My tumour was large and strongly ER positive, so I’m happy to have found a way to tolerate the Letrozole.
Hope this might be helpful to someone! Jules X
I have had such a similar response to Letrozole. One difference: I always slept well; I could nap in the day and sleep 8 hours that night. Now I'm an insomniac, waking at 2, 3 or 4 -- one time I was awake from 12:30 onward.
I take vitamin D, magnesium and zinc with Letrozole, usually at night because, and this is ironic, I felt so tired and dragging during the day when I took the pill in the morning. Nothing worked. I tried melatonin, Valerian (pill and tea form), melatonin and Valerian in the same pill, antihistamines (be careful, Benadryl is extremely addictive). Each would work for about 5 days, then lose effectiveness.
I'm constantly trying something different with no long term solution yet. Still looking....
i just wanted to say hi and thank you for your post. I thought that I was going mad with so many problems with sleep. I’ve been on letrozole for a year now and my sleep has been disturbed for most of the year.
After reading your post and the replies I remembered that I was told to take it in the evening in case it made me drowsy! I have since swapped it to the morning and OH MY GOD!!! I have actually had improved sleep over the past 5-7 days. It’s not perfect but it’s SIGNIFICANTLY better. So I wanted to write in case it made a difference to others. Liz
Had a lengthy discussion at my appointment with consultant about side effects I’m experiencing, particularly the insomnia, now been given a break of several weeks to find out if it’s the letrozole causing the lack of sleep and if so, I could be prescribed Tamoxifen instead. Feel like I’m between a rock and a hard place!
Thanks jippy. I have an oncology appointment in three weeks and will certainly bring their attention to what’s going on. Hopefully it all settles down sooner rather than later, otherwise there will be serious discussions as to whether I continue.
I’ve used the NHS Predict tool and for my data it shows the benefit of hormone therapy following surgery as 1.3% after five years, 2.9% after ten years. Also, “The Complete Guide to Breast Cancer” by Liz O’Riordan/Trisha Greenhalgh has a chapter on hormone therapy and states that research shows its worth continuing with Letrozole if the Predict tool gives a patient a benefit result of between 5-10% and that a result of just 1-2% may be of little benefit balanced against side effects.
I feel consultants don’t go into enough detail regarding these hormone therapies despite being asked questions. In fact, they ask you if you have any questions while hoping that you don’t! When I asked the consultant about side effects I felt they didn’t address it seriously, merely saying “Oh some women have joint pain in hands and wrist”, end of conversation and shown out the door!
Sorry to heat you are having such a struggle.
2-3 hrs isn’t good I’ve been there and you can’t survive on it!
For some propel things seem to settle down after a bit.
I was ok for a bit but eventually had to stop any of the oestrogen blockers.
Some people just can’t tolerate them for whatever reason. I think for some people they build up in their system and it can’t deal with it.
i couldn’t survive on 3 hrs sleep and made the decision to come off them.
I am fully aware of the risks but at least I am getting more sleep and have some quality of life.
i wish you well and hope things settle for you.
I’ve been on Letrozole for six weeks. I expected the joint aches and hot flushes but the insomnia is just too much, I’m having only 2-3 hours a night and I’m absolutely shattered. No matter if I stay until midnight or after, can’t even nap during the day, sleep won’t happen. Will this settle down eventually?
I have been on Letrozole for 6 months. I Go to sleep fine and sleep deep for about 3 hours. I then wake up every hour and usually wake up for good around 3 a.m.
I’ve been taking Letrozole for 7 months now and it’s reassuring to read of others experiences.
I have no trouble dropping off to sleep but wake 2-3 hours later, with pain in my feet and hands which prevents me going back to sleep. I take a couple of paracetamol which help a bit (eventually). I have some peripheral neuropathy in feet and hands from chemo 2 years ago but Letrozole has made pain worse. I haven’t discussed this with my consultant or GP yet as otherwise Letrozole is suiting me. However, I’m sure just 4 hours or so sleep per night is not good for my general health!
I’m reluctant to take sleeping tablet but would like to hear of ones people have had good experiences with
Sorry to hear you are having such sleeping problems, it sucks!
In the end I stopped Letrozole had a break and am now on Anastrazole about a month.
I have had acupuncture at the Marsden which has definitely helped my sleep plus I am doing yoga which helps calm the nervous system and think this has helped too.
Walking is also good and I try and walk each day. I have also cut out refined carbohydrates.
My sleeping has definitely inproved, not perfect but so much better than it was.
I still get up for the loo 2-3 times a night but get back to sleep fairly quickly now.
I think this is one of the side effects of oestrogen blockers unfortunately.
If you can access acupuncture or yoga I highly recommend and maybe talk to your team about changing your Letrozole to a different oestrogen blocker.
I wish you well.
i have just joined this forum, I am on letrozole since April, I wake so many times in the night, each time I wake I feel I have to go to the bathroom, I am so stiff when I get out of bed, I really feel like I am 50 years older, I thought it might have eased but seems to be getting worse. How are you now, do you do anything to help you sleep better . Thank you
We're sorry to read you're having trouble sleeping. This must be very difficult for you. You can speak to one of our clinical nurse specialists who can offer support and information about Letrozole and it's side effects. You can call them freephone on 0808 800 6000.
Sending you our best wishes,
Have been on Letrozole for 6 months and I've never been the best sleeper.
In the last 10 days I can't even get to sleep so end up taking sleeping tablets or antihistamines to knock me out!
I can't continue like this, any suggestions.
I do all the sleep hygiene things, take magnesium, do yoga/relaxation, don't drink alcohol in evening etc.
Anyone else experienced sleep problems with Letrozole?
It seems to have progressively got worse.
Thanks for your help